Nebraska, 2018

Tornadoes and Hail in Nebraska, June 24 to 25, 2018

June 24 to 25, 2018 · NWS GID · 12 events in 5 counties and zones

If not for several weak landspout tornadoes that touched down near Fairmont in Fillmore County on this Sunday evening, this would have been a relatively low-key weather day for South Central Nebraska, featuring mainly just locally heavy rainfall across various parts of the area. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

If not for several weak landspout tornadoes that touched down near Fairmont in Fillmore County on this Sunday evening, this would have been a relatively low-key weather day for South Central Nebraska, featuring mainly just locally heavy rainfall across various parts of the area. However, this cluster of four landspouts (all rated EF-0) generated plenty of attention between 7-8 p.m. CDT as they descended intermittently and mostly-harmlessly into farm fields a few miles southeast through southwest of Fairmont. They were highly-visible, with some sightings occurring from 20+ miles away, and were also well-documented on video by a storm chaser. The parent storm remained nearly stationary over parts of northern Fillmore County for almost three hours, promoting an unofficial report of 3.77 of rain in Exeter, along with short-term street flooding and a brief round of quarter size hail. While other storms developed along and near the same frontal boundary during the evening, the only other severe weather report consisted of estimated 60 MPH winds west of Gresham.

For the majority of South Central Nebraska, localized heavy rain was the primary issue during the 24-hour period between the afternoon of the 24th and the afternoon of the 25th, with many locations tallying 1-3, and a few spots higher. A few of the highest official totals from NWS and CoCoRaHS observers featured: 4.50 near Rockville, 4.32 near Genoa and 3.80 near Gresham. However, totals over 3 were certainly the exception within the area as a whole, and there were few known flooding impacts.

Taking a closer look at the meteorological background behind the Fillmore County landspouts, the mesoscale environment appeared at least modestly-supportive of such activity. In the big picture of the mid-upper levels, forcing/lift was increasing as a well-defined shortwave trough approached from the Central High Plains. In the lower-levels, the key feature/focus was a weak, northeast-southwest oriented cold front aligned from central Kansas to eastern Nebraska, which the Fillmore County storm developed directly on. While deep-layer shear was fairly weak (around 20 knots), mixed-layer CAPE averaged 1000-2000 J/kg, promoting vigorous updrafts. More importantly for landspout formation, mesoscale analysis revealed a modest overlap of 0-3 kilometer (low level) CAPE and surface vorticity provided by the weak boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 5:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 24, 5:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
624 AM CDT Sun Jun 24 2018

...Sct Tstms thru Tonight Some of Which Could be Svr then Dryness
and Heat Returns thru the End of the Month...

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Sun Jun 24 2018

Aloft: Split flow was over N America with a broad trof over the
CONUS between the two branches of the Westerlies. RAP analyses and
00Z RAOBs showed a low over WY with a 70-80 kt jet streak
wrapping around its Srn side. The NAM suggests mesoscale jet
streak was forming over Neb/IA in response to the KS/OK MCS. The
RRQ/LFQ of these jet streaks appear to be coupled over the rgn
today.

The low will slowly move into the Neb Panhandle by 00Z and then
take all the way until Tue AM to inch E along the SD/Neb border.

Surface: A weak low was over SD with a subtle/weak cool front
extending SW thru the Sandhills to near DEN and a subtle/weak warm
front extending SE to MCI. The cool front will move into the CWA
today and slowly inch its way to near Hwy 81 by 12Z/Mon.

First thing to say is there is tremendous uncertainty in the fcst
thru today with respect to timing and location of rain and the
associated threat of svr wx.

The models did not do well depicting what happened last eve and
are not doing well with what has been going on overnight. That
gives us little to no confidence in what transpires today. It's
really just a waiting game to see how this evolves.

Today: P-M/cldy. While it could rain at any time...much of the
CWA may end up dry most of the day. Sat imagery shows a small
conveyor belt from Wrn CO into Ern WY...a belt of isentropic
ascent. This feature should gradually migrate E into Neb/KS today
and tonight...increasing the risk of shwrs/tstms.

As for the svr risk today and tonight...we'll just have to wait
and see. There is so much debris cloudiness from on-going tstms
and clds associated with synoptic lift as well that will be moving
in. It really depends on how much this cloudiness thins/
dissipates and how much sun occurs. This could put our high temps
in jeopardy as well.

03Z SREF MLCAPE is fcst 1500-2500 J/kg from N-S. Strong wind
fields will result in more than sufficient 0-6 km shear (40 kt).

The other issue with svr wx is discerning convective mode. Given
the strength of the forcing...lots of storms are likely to
initiate (wherever that occurs) and that should lead to numerous
merges and quick upscale growth into lines. This would favor
damaging winds.

I could be way off on this...but my current impression is that
the tstms maturing over Ern CO will slide SE into KS. Not sure if
they'll survive during the day given that an MCS occurred over Wrn
KS already. Not much will happen over S-cntrl Neb/N-cntrl KS
today until late this afternoon and eve when tstms blow up over
the E half of the CWA (E of Hwy 281).

Unfortunately...everyone W of Hwy 281 better be prepared for
disappointment as far as rain goes. I desperately hope I'm wrong
on this. It's sad because this is the most potent system we've had
move thru here in a couple months. It could end up a huge waste
because of bad timing for the W 1/2 of the CWA.

There will probably be big changes to fcst POPs later today as we
see how things evolve.

.LONG TERM...(Monday through Saturday)
Issued at 343 AM CDT Sun Jun 24 2018

Aloft: The low will cont inching along the SD/Neb border Mon and
will lift into MN/WI Tue. After wks of split flow it appears the
Westerlies will finally consolidate once again in its wake. The
global models cont to fcst a broad Wrn trof/Ern ridge to develop
by Thu and cont into early July. This will put the Cntrl Plns in
SW flow.

Surface: The cool front will exit the CWA Mon AM leaving a small
area of weak high pres over the rgn Tue. High pres will then park
itself over the W Atlc. The CWA will become divided by return flow
around this high with occasional frontal intrusions from the N. A
weak cool front will move in Wed and then lift back N as a warm
front Thu before the next front arrives Fri. This front should
stall from SW-NE across or very close to the CWA.

Precip: If you don't get much rain with this current
system...it's going to be a while. The fronts that move in late
week will largely be unproductive at least thru Fri due to very
warm H7 temps of 15- 17C. Some mid-lvl cooling could occur by Sat
with the approach of a shortwave trof.

In the meantime...Mon the dry slot will wrap into the CWA. There
could be a few small/isolated shwrs/tstms that develop with
daytime heating in the afternoon/eve over S-cntrl Neb. Can't rule
out an isolated svr tstm with MLCAPE up to 1500 J/kg along Hwy 81
and 30 kt of 0-6 km shear. Then dry until a slight chance for some
very isolated tstms Fri night into Sat.

Temps: Comfortable and near normal Tue...then the heat blasts
back in Tue-Sat with widespread 90s...with even a couple low 100s
over N-cntrl KS.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 624 AM CDT Sun Jun 24 2018

Significant Wx: Potential for IFR tstms.

Today: Predominantly VFR for most of the day. There is a some -RA
moving in from the W. Confidence is high it will survive to impact
EAR along with a WSHFT...but GRI is less certain. Sct IFR
shwrs/tstms could develop at any time...but most likely will wait
til after 21Z. Winds from the E-SE 10 kt or less...but they could
be vrbl due to the effects of tstms or tstm remnants. Confidence:
Low

Tonight: VFR will decay to periods of IFR in +TSRA with the
highest probability at GRI. It's too early to indicate IFR in the
TAFs due to uncertainty on when and where tstms develop. CIGs
could decay to MVFR after 09Z. NE winds become NW under 10 kt...
except near tstms. Confidence: Low

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Jun 24, 2:57 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
357 AM CDT Sun Jun 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
357 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are likely...with the greatest chance
late this afternoon into tonight east of Highway 183. Some storms
could be severe with hail up to the size of golf balls and
damaging winds up to 70 mph. Localized flash flooding will also be
possible where thunderstorms persist.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few isolated thunderstorms could occur Monday afternoon and
evening over south central Nebraska. One or two of these storms
might produce hail around 1 inch in diameter and wind gusts near
50 mph.

There is a slight chance for a few isolated thunderstorms Friday
night and Saturday as well.

The weather will turn hot Wednesday through Saturday...and the
Heat Index will peak to near 100 degrees each day over parts of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 4 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Sherman

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Sherman County, 1.48 mi NNW of Rockville
Reported by
CoCoRaHS
Coordinates
41.140, -98.860

A two-day rain total of 4.50 inches was reported two miles northwest of Rockville, with nearly all of this falling in a 24-hour period between the afternoon of the 24th and afternoon of the 25th.

Heavy Rain, Nance

When
June 24, 11:00 AM CST to June 25, 11:00 AM CST
Where
Nance County, 1.73 mi NW of Fullerton
Reported by
Other Federal Agency
Coordinates
41.390, -98.000

A 24-hour rain total of 4.03 inches occurred three miles northwest of Fullerton. This report is from an automated gauge along the Cedar River.

Heavy Rain, Nance

When
June 24, 11:00 AM CST to June 25, 11:00 AM CST
Where
Nance County, 2 mi W of Genoa
Reported by
COOP Observer
Coordinates
41.450, -97.769

A 24-hour rainfall total of 4.32 inches occurred two miles west of Genoa.

Heavy Rain, Valley

When
June 24, 11:00 AM CST to June 25, 11:00 AM CST
Where
Valley County, (Odx)sharp Fld Ord
Reported by
ASOS
Coordinates
41.620, -98.950

A 24-hour rain total of 3.02 occurred at the Ord Airport. Most of the rain fell between 5 am and 8 am CDT.

Heavy Rain, York

When
June 24, 12:55 PM CST to June 25, 12:55 PM CST
Where
York County, 3.65 mi W of Gresham
Reported by
COOP Observer
Coordinates
41.030, -97.470

A 24-hour rainfall total of 3.80 inches occurred 4 miles west of Gresham, with a total of 3.04 inches of this occurring after 7 am CDT on June 25th.

Heavy Rain, Fillmore

When
June 24, 6:00 PM CST to 8:35 PM CST
Where
Fillmore County, 0.69 mi S of Exeter
Reported by
Social Media
Coordinates
40.640, -97.450

A rainfall total of 3.77 inches occurred in Exeter. Street flooding was reported.

Tornado, Fillmore

When
June 24, 6:12 PM CST to 6:13 PM CST
Where
Fillmore County, 2.83 mi SE of Fairmont to 2.92 mi SE of Fairmont
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.597, -97.539

A weak tornado with a maximum wind speed of 60 mph occurred. The tornado was a landspout in nature, and was one of four to occur within a few miles of Fairmont.

Tornado, Fillmore

When
June 24, 6:14 PM CST to 6:28 PM CST
Where
Fillmore County, 2.84 mi ESE of Fairmont to 2.96 mi E of Fairmont
Rating
EF0
Path length
0.66 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
40.615, -97.519

A weak tornado with a maximum wind speed of 65 mph occurred. The tornado was a landspout in nature, and was one of four to occur within a few miles of Fairmont.

Tornado, Fillmore

When
June 24, 6:17 PM CST to 6:20 PM CST
Where
Fillmore County, 3.17 mi SE of Fairmont to 3.36 mi SE of Fairmont
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.596, -97.530

A weak tornado with a maximum wind speed of 60 mph occurred. The tornado was a landspout in nature, and was one of four to occur within a few miles of Fairmont.

Hail, Fillmore

When
June 24, 6:22 PM CST
Where
Fillmore County, 0.69 mi S of Exeter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -97.450

Tornado, Fillmore

When
June 24, 6:43 PM CST to 6:50 PM CST
Where
Fillmore County, 3.18 mi SW of Fairmont to 3.21 mi SW of Fairmont
Rating
EF0
Path length
0.68 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
40.598, -97.614

A weak tornado occurred with a maximum wind speed of 65 mph. The tornado was a landspout in nature, and was one of four to occur within a few miles of Fairmont.

Thunderstorm Wind, York

When
June 24, 7:50 PM CST
Where
York County, 3.13 mi W of Gresham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -97.460

An estimated wind gust of 60 mph occurred along with pea size hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769833, 769834, 769836, 769837, 769839, 769832, 769850, 769847, 769851, 769829, 769843, 769853.